Quitting Opioids "Cold Turkey" Increases Pain Sensitivity
We’ve known for a long time that if you’re going to stop taking opioids, it’s usually best to taper off gradually to prevent severe withdrawal symptoms. But now, there’s another very good reason not to abruptly stop taking opioid medications - it can actually increase your sensitivity to pain.
A recent study conducted by the Department of Neurophysiology at the Center for Brain Research at the Medical University of Vienna in Austria has found that the sudden withdrawal of opioids leads to the long-term activation of pain impulses being sent to the brain. It creates a kind of memory trace in the pain system. They knew that sustained pain can set up a cycle of increased pain sensitivity, but the researchers were surprised to discover that the abrupt withdrawal of opioids does something very similar by increasing the concentration of calcium ions in the nerve cells of the spinal cord.
On the positive side, the research team also discovered that if the opioid is reduced slowly and in a controlled manner, it prevents this increased pain sensitivity caused by opioid withdrawal. This is an important discovery for chronic pain patients. If you want to stop taking opioids, talk to your doctor about a plan to gradually reduce your dosage over a period of time so you don’t increase your sensitivity to pain.
Source: Abrupt Opioid Withdrawal Increases Pain Sensitivity. (2009, July 13). Retrieved July 15, 2009, from Medical News Today Web site: https://www.medicalnewstoday.com/articles/157258.php
Original Publication: Drdia, Ruth, et al (2009, July 10). Induction of synaptic long-term potentiation after opioid withdrawal. Science, 325.
Karen is the Co-Founder of the National Fibromyalgia Association. She wrote for HealthCentral as a patient expert for Pain Management.